Articles | Volume 16, issue 8
31 Aug 1998
31 Aug 1998

Standing Alfvén waves with m ≫ 1 in an axisymmetric magnetosphere excited by a stochastic source

A. S. Leonovich and V. A. Mazur

Abstract. In the framework of an axisymmetric magnetospheric model, we have constructed a theory for broad-band standing Alfvén waves with large azimuthal wave number m » 1 excited by a stochastic source. External currents in the ionosphere are taken as the oscillation source. The source with statistical properties of "white noise" is considered at length. It is shown that such a source drives oscillations which also have the "white noise" properties. The spectrum of such oscillations for each harmonic of standing Alfvén waves has two maxima: near the poloidal and toroidal eigenfrequencies of the magnetic shell of the observation. In the case of a small attenuation in the ionosphere the maximum near the toroidal frequency is dominated, and the oscillations are nearly toroidally polarized. With a large attenuation, a maximum is dominant near the poloidal frequency, and the oscillations are nearly poloidally polarized.<

Key words. Ionosphere-magnetosphere interaction · Wave propagation · Magnetospheric physics · MHD waves and instabilities